Missouri, 2013

Flooding in Missouri, April 18 to 21, 2013

April 18 to 21, 2013 · NWS LSX · 2 events in 1 county or zone

Heavy rain pushed the North and Middle Fabius Rivers to major flood levels. Damage was limited to some closed roads and flooded farmland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$50,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Heavy rain pushed the North and Middle Fabius Rivers to major flood levels. Damage was limited to some closed roads and flooded farmland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 18, 5:40 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 18, 5:40 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
640 AM CDT THU APR 18 2013

.SHORT TERM...(THROUGH TONIGHT)
ISSUED AT 151 AM CDT THU APR 18 2013

COMPLEX WX SITUATION THRU THE PERIOD. MAIN FOCUS WILL BE TSRA/SVR
WX THREAT TODAY INTO TONIGHT ALONG WITH HEADLINES...NAMELY THE
ONGOING FLASH FLOOD THREAT AS WELL AS A POSSIBLE NEED FOR A WIND
ADVISORY AHEAD OF THE ADVANCING CDFNT.

INITIAL THOUGHTS WERE THAT THE NAM WAS GOING TO BE THE MDL OF
CHOICE TODAY. HOWEVER...BASED ON LATEST RADAR TRENDS...BELIEVE THE
FASTER SOLNS WILL PERFORM WELL. AMONG THEM...THE 4KM NCEP WRF...
THE HRRR...NSSL 4KM WRF AND TO SOME DEGREE THE LOCAL WRF ALBEIT A
LITTLE SLOW. THESE SOLNS WUD SUGGEST A BAND OF TSRA EXTENDING FROM
NEAR PPQ TO THE STL METRO AREA...SWWD TO NEAR SULLIVAN BY AROUND
SUNRISE. WITH TSRA BECOMING BETTER ORGANIZED ACROSS PORTIONS OF
CNTL MO...THIS SOLN SEEMS REASONABLE.

AS FOR SVR THREAT...A FAIR AMOUNT OF INSTABILITY REMAINS ACROSS
MUCH OF THE CWA. WHILE THE WRMFNT CURRENTLY EXTENDS FROM JUST N OF
COU TO JUST S OF PPQ...INVERSION SEEMS TO BE RATHER SHALLOW AND
WILL NOT TAKE MUCH TO PENETRATE IT. HIGHEST CHANCES FOR SVR WX
WILL BE ACROSS FAR ERN PORTIONS OF THE CWA WHERE SOME HEATING MAY
BE POSSIBLE BEFORE THE TSRA ARRIVE. BASED ON SHEAR PROFILES AND
LOW LEVEL HODOGRAPHS...PRIMARY THREAT WILL BE DAMAGING WINDS AND
TORNADOES. WHILE A HAIL THREAT EXISTS...THIS THREAT SHUD BE
MINIMIZED DUE TO THE LINEAR MODE AND WITH LOW PROBABILITIES OF
ANY STORMS FORMING IN THE WARM SECTOR.

AS FOR TEMPS...LOCATIONS N OF THE WRMFNT HAVE ALREADY SEEN
TODAY/S HIGH WHILE MANY OTHER LOCATIONS WILL LIKELY SEE THE
DAYTIME HIGH NEAR SUNRISE. TRENDED WARM TO THE S AND E TODAY AND
TRENDED ON THE WARMER SIDE TONIGHT WITH EXPECTED CLOUD COVER.

A WIND ADVISORY MAY BE NEEDED FOR ERN PORTIONS OF THE CWA FOR A
BRIEF TIME THIS MORNING AHEAD OF THE TSRA. HOWEVER...INITIAL
THINKING IS THAT ONE WILL NOT BE ISSUED DUE TO UNCERTAINTY IN
TIMING OF CONVECTION. WILL NOT BE MAKING CHANGES TO THE FLASH
FLOOD WATCH.

TILLY

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 439 AM CDT THU APR 18 2013

FOR THE REMAINDER OF THE FORECAST...PREVIOUS FORECAST APPEARS TO
BE ON TRACK WITH ONLY MINOR CHANGES TO ACCOUNT FOR TIMING
DIFFERENCES.

MDLS ARE IN GOOD AGREEMENT THRU MON WHEN THE GFS BECOMES A FAST
OUTLIER. FOR MON AND BEYOND...BEGAN TREND TWD THE SLOWER ECMWF/GEM
SOLNS.

TILLY

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 627 AM CDT THU APR 18 2013

MESSY AVIATION FORECAST FOR TODAY. THE MAIN SURFACE LOW AND COLD
FRONT REMAIN ACROSS WESTERN MO EARLY THIS MORNING WITH A COMPLEX
SERIES OF OUTFLOW BOUNDRIES ACROSS EASTERN MISSOURI. THIS IS
RESULTING IN SOME CHAOS IN THE SURFACE WINDS WHICH WILL LIKELY
PERSIST UNTIL THE COLD FRONT PROGRESSES ACROSS THE AREA LATER
TODAY. THE MOST INTENSE LINE OF THUNDERSTORMS WITH GUSTY WINDS
WILL OCCUR FROM ST LOUIS EASTWARD THIS MORNING. WIDESPREAD RAIN
AND EMBEDDED THUNDERSTORMS ARE OCCURING IN THE WAKE OF THE LINE
AND EXTEND WELL BACK INTO CENTRAL MO WITH PREDOMINATELY MVFR
CONDITIONS. IN THE WAKE OF THE COLD FRONT...GUSTY WESTERLY WINDS
WILL PREVAIL WITH A CONTINUATION OF MVFR CONDITIONS.

SPECIFICS FOR KSTL...

A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE TERMINAL BY 13Z.
THIS LINE WILL CONTAIN GUSTY WINDS OF AROUND 40 KTS AND HEAVY
RAIN. IN THE WAKE OF THIS LINE...RAIN AND OCCASIONAL THUNDERSTORMS
WILL PERSIST THROUGH AT LEAST MIDDAY WITH PREDOMINATELY MVFR
CONDITIONS AND CHAOTIC SURFACE WINDS. THE COLD FRONT WILL MOVE
THROUGH AROUND MID AFTERNOON WITH GUSTY WEST WINDS AND A
CONTINUATION OF MVFR CONDITIONS.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CRAWFORD MO-FRANKLIN
     MO-GASCONADE MO-JEFFERSON MO-LINCOLN MO-ST. CHARLES MO-ST.
     LOUIS CITY MO-ST. LOUIS MO-WARREN MO-WASHINGTON MO.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR AUDRAIN MO-BOONE MO-
     CALLAWAY MO-COLE MO-KNOX MO-LEWIS MO-MARION MO-MONITEAU MO-
     MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE MO-RALLS MO-SHELBY MO.

IL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BOND IL-CALHOUN IL-
     GREENE IL-JERSEY IL-MACOUPIN IL-MADISON IL-MONROE IL-
     MONTGOMERY IL-ST. CLAIR IL.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR ADAMS IL-BROWN IL-
     PIKE IL.

     WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BOND IL-CLINTON IL-
     FAYETTE IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Apr 18, 3:39 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
439 AM CDT THU APR 18 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
439 AM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS MUCH OF THE REGION TODAY
AND THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
TORNADOES AND DAMAGING WINDS. STORMS WILL ALSO PRODUCE HEAVY RAINFALL
WHICH MAY LEAD TO FLASH FLOODING...ESPECIALLY ACROSS NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OBSERVED SEVERE WEATHER OR
FLOODING AS WELL AS RAINFALL AMOUNTS OVER TWO INCHES.

TILLY

In the hours before

Local storm report, Apr 18, 5:57 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 AM     HEAVY RAIN       EDINA                   40.17N  92.17W
04/18/2013  M4.27 INCH       KNOX               MO   CO-OP OBSERVER

            24 HOUR REPORT

&&

FUCHS
Local storm report, Apr 18, 6:00 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
700 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       CANTON                  40.13N  91.52W
04/18/2013  M4.15 INCH       LEWIS              MO   CO-OP OBSERVER

&&

FUCHS
Local storm report, Apr 18, 6:01 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
701 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       QUINCY                  39.93N  91.39W
04/18/2013  M3.30 INCH       ADAMS              IL   CO-OP OBSERVER

            AT LOCK AND DAM 21

&&

FUCHS
Local storm report, Apr 18, 6:26 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
726 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       SHELBINA                39.69N  92.04W
04/18/2013  M3.70 INCH       SHELBY             MO   CO-OP OBSERVER

&&

GOSSELIN
Local storm report, Apr 18, 6:31 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
731 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       4 W SHELBYVILLE         39.81N  92.12W
04/18/2013  M4.72 INCH       SHELBY             MO   TRAINED SPOTTER

            24-HR TOTAL. STILL RAINING LIGHTLY.

&&

GOSSELIN
Local storm report, Apr 18, 6:35 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
735 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 SE QUINCY             39.89N  91.34W
04/18/2013  M3.73 INCH       ADAMS              IL   COCORAHS

            24-HR TOTAL.

&&

GOSSELIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lewis

When
April 18, 7:36 AM CST to April 21, 4:45 PM CST
Where
Lewis County, 1.84 mi SSW of Monticello to 2.38 mi NNE of Lewistown Phllps Arp
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$30,000
Reported by
River/Stream Gage
Coordinates
40.095, -91.732

The Middle Fabius River rose to major flood levels. The river crested on April 20th. Damage was limited to a few closed roads and flooded farmland.

Flood, Lewis

When
April 18, 11:27 PM CST to April 21, 6:37 AM CST
Where
Lewis County, 0.93 mi ESE of Monticello to 4.08 mi SSW of Monticello
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
40.115, -91.704

The North Fabius River rose to major flood levels in Lewis County. The river crested on April 20th. Damage was limited to some closed roads and flooded farmland.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455815, 455811.